Saw a post by Austin Police Association.
Wife of an Austin police officer posted a lengthy detailed account of what happened to her husband after taking Lamictal [lamotrigine] as prescribed.
September 15 first pill, 1 month after he started taking it he died, 4am yesterday morning, after more than 2 weeks in the hospital.
Team of doctors at 2 different hospitals were eventually able to diagnose it but not in time.
Reaction to this drug results in immune system reaction that destroys vital organs resulting in death.
Took only 1 month to kill a police officer, a fellow human being who took a medication as prescribed, thinking it would help him. They have a young daughter.
Practitioners of mental healthcare should practice more mental health and less pharmacology. Cognitive Behavior Therapy [CBT]. Learn it!
“……the benefits that US health care currently deliver may not outweigh the aggregate health harm it imparts.”
Journal Of The American Medical Association…Volume 302 #1..July 1, 2009…page 89 – 91
“106,000 deaths/year from non-error, adverse effects of medications”
[B. Starfield….Is US Health Really the Best in the World…..Journal of The American Medical Association…..Volume 284 #4….July 26, 2000….page 483 – 485]
“Every week, about 53,000 excess hospitalizations and about 2400 excess deaths occur in the United States among people taking properly prescribed drugs to be healthier.”
“One in every five drugs approved ends up causing serious harm…..”
[Dr. Donald Light, 2013…..Risky Drugs: Why The FDA Cannot Be Trusted….University of Medicine and Dentistry of New Jersey….Harvard University Center For Ethics]
The drug he was prescibed………
[April 25, 2018] FDA: Lamotrigine Linked to Potentially Life-Threatening Adverse Reaction
“The Food and Drug Administration (FDA) has issued a safety alert regarding the use of lamotrigine and the possibility of hemophagocytic lymphohistiocytosis (HLH), a rare but serious immune system reaction.”
“According to the FDA, 8 cases of confirmed or suspected HLH associated with lamotrigine have been reported worldwide (2 in the US). All of these cases were reported to have serious outcomes, with 1 reported death.”
“Symptoms of HLH had occurred within 8 to 24 days after starting treatment….”
“Prompt recognition of HLH is important as severe inflammation can lead to multi-organ failure resulting in hospitalization and death.“
The post by his wife…….
Some of you know that Nammy/Norm/Norman/Boo has been sick the last few weeks. For those of you who didn’t know, we were just keeping it quiet until we knew more about his illness. I am heartbroken to share the news that he passed away early this morning at 3:50am. He didn’t want people to know the specifics of his illness and what caused it, but I feel it is important to share, especially if it can help someone else in the future.
He started taking a medicine called Lamictal on 9/15. He was instructed to take one 25mg pill for 7 days, and then 2 pills for 7 days, eventually arriving at a dose of 4 pills per day over the next few weeks. On day 11, he came home from work feeling lethargic and with chills. That night, he spiked a fever and it was close to 101 when he got up in the morning. Of course, he thought he could go to work, but I told him to get his butt back to bed. After a lot of griping and complaining, he listened to me and stayed home. The next day he stayed home again and by Friday 9/28 I made him go the doctor. He was swabbed for flu and when that was negative, they treated for a virus and told him he’d be ok in a few days. By Sunday, he was feeling really bad, aches everywhere including his head and back. All the while still taking the Lamictal, which was now on the 2 pill dose. He stopped eating and drinking and on Monday 10/1 his lips were turning white and he hadn’t peed at all. I thought he was getting dehydrated and possibly having a kidney infection, so I told him we were going to the ER. This time he didn’t fight me.
We checked into the ER at Seton Southwest on 10/1 at 4pm. They gave him fluids and a blood panel, and the results showed his kidney and liver functions were impaired. I asked what his creatinine was and they said 6.9 – a normal kidney’s creatinine level should be less than 1.0. I knew that was bad, and the dr suggested we go to Seton Main, since they had more experienced doctors there. She suspected a toxic reaction to the Lamictal, and that was it. He was transferred by ambulance and we arrived on the 4th floor by 10pm.
The admitting doctor assessed his situation, asked us questions like if we traveled out of the country recently – we hadn’t – only to Orlando – and if he could have been bitten by a flea or tick. I mentioned the toxic reaction to the Lamictal, and he kind of blew that off. They took a bunch more blood, and determined he needed to go to the IMC unit – intermediate care, where they could assess him better. This was 3am. The nurses there got him all set up and started doing assessments, including neurological. He started sounding confused and not making sense, so they waited and did it again. He knew he was in the hospital and that it was 2018. An hour later, he thought it was 2009. When I asked if he knew when Jordyn’s birthday was, he said September (its December.) The nurse asked who Jordyn was and he said his daughter. When asked how old she was, he said 7 or 8. She’s 10. This went on a few more times, where he knew less and less and was getting less coherent. The next morning, he ate a little breakfast but still was sounding confused and incoherent. They decided later that afternoon to send us to ICU where he could have more attentive staff and monitored care. This was Tuesday 10/2.
Over the next day we met with specialists in Renal, Infectious Disease, Hematology, Internal Medicine and Neurology to figure out what was wrong. By Thursday, it was evident his kidneys were failing even more, so they put him on dialysis. They planned to give this to him in 4 hour increments every day or so. The infectious disease doc took a ton of blood, and sent samples all over the country, including the Mayo Clinic. Neuro came in and did an EEG to asses his brain, because by this time, he wasn’t communicating at all. Catscans, MRIs and sonograms of brain and abdomen were done as well to make sure his other organs were functioning. Everything came back negative, and by this time, Neuro, Infectious Disease and Hematology had done research and were convinced he had this disease called HLH, which was induced by the Lamictal. An FDA Study was released in April 2018, warning doctors of these potentially fatal symptoms associated with HLH and advised them prescribing Lamictal to be aware of these side effects. We knew about a possible rash side effect, but not these, and the rash didn’t appear until day 3 in the hospital. After doing research on treating Lamictal induced HLH, he was started on a 2x a week chemotherapy treatment and a daily steroid. He also had a 1x a week intrathecal chemo treatment into his spinal cord fluid. He also had a bone marrow biopsy to look for cells indicative of HLH and those were present, along with some other blood markers associated with the disease. All doctors were confident the treatments would work.
He had some up days and some down days. He was given platelets and blood to help his numbers regulate. Due to the chemo, his WBC were basically non-existent, making his body unable to fight infection. His breathing became too labored and he was intubated and placed on a respirator. He was sedated, but when they turned sedation down to assess his cognitive abilities, he was able to squeeze hands, wiggle toes and blink on command. They had him on a few breathing trials to how he could breathe on his own, while still hooked up to the machine. On Sunday 10/14 it appeared he was getting better, and they were targeting him to get off the respirator in the next 2 days. On Monday 10/15 his breathing became more labored, all through the evening, and they were suctioning a lot of fluid from his lungs. He was also getting some residual blood in his feeding tube, and they couldn’t determine where it was coming from. On Tuesday (yesterday), the GI team was consulted, and they did an endoscopy to see what was going on in his GI tract. His stomach was fine, but the tissue in the esophagus and the small intestine was necrotic – meaning dead tissue. By this point his liver function was getting worse, and they had already put him on continuous dialysis which we knew wasn’t working. All of these things were putting pressure on his heart, and his body finally was unable to take it.
I arrived at the hospital early this morning, just in time to say goodbye, and hold his hand as he took his last breath. My life will never be the same again, as he was my best friend and soulmate for the last 25 years. He was an incredible husband and amazing father. Everyone that knew him loved him. His quick wit and sense of humor made everyone around him laugh, and he was the kind of person who would do anything for his friends or family. I know he will be missed by everyone who had a relationship with him.
Thanks for reading and listening. I mainly wanted to share the details of his illness to make everyone aware, but to also bring awareness to medication side effects. They are very real and can have serious consequences. If anyone now currently takes Lamictal, please contact your doctor, tell him about our story, and get your blood tested. I’ll be posting more about this as I work with his doctors to educate more people on this terrible disease. I want to thank everyone for your thoughts, prayers and support during this difficult time. Jordyn and I will get through this with the support of our family and friends. At this time, we don’t have a service scheduled. I’ll provide more information as those events unfold.